Fear of side effects

I know i’m not the only one eho worries about potential side effects when trying new meds,so how do you best deal with this?

I find myself reading others’ experiences here and on migraine sites so i can get information and be prepared for any potential occurence but this also really scares me when i inevitably read about horrible or severe side effects people have experienced. So i don’t know which attitude to adopt for the best - read info and try to ignore the scary stuff or don’t read anything and just see what happens when i try the med (but then potentially be surprised and worried about an effect i wasn’t expecting).

What do you guys do?

When you take a paracetamol or any over the counter medicines they all contain leaflets setting out possible side effects. I expect you don’t read them at all or with so much interest. We all respond to things differently as our bodies are unique. Of course you can read them but it doesn’t mean it’s going to happen to you. That would be real bad luck. I’ve taken lots of anxiety meds over the years and never had a side effect that’s bothered me. Don’t let your anxieties beat you. Be strong and take control. They’re safe and proven to work. They can help improve your MAV.

I read those leaflets every time and scare the hell out of myself.

I’ve been there. Analysing everything. If you are that scared then you must speak with your neurologist or GP. They are experienced and qualified to explain this to you. Good luck.

1 Like

Yeah I’m one who avoided meds a whole year with MAV because of a bad medication experience. That’s a long time to live untreated with MAV due to fear of meds.

I think over time I used a combination of CBT and exposure techniques. CBT helps you reason through things like understanding that really bad side effects (like death) is extremely rare, like way more rare than car accidents. And one has to reason as well that you can have huge breakthroughs with meds, not only bad side effects. It’s hard but if you look at all the evidence, medications are definitely worth trying for a condition like MAV. But of course yeah I know exactly how you feel and its easier said than done when you’re super dizzy and already on “high alert”

And as for exposure technique: I start each med with a ridiculously small dose to prove to myself that it’s not going to do anything bad. Or at least if it does, it will just be a “little” bad and then I can choose what to do next. The small dose I’m talking about is like some ridiculous like 1/10 or 1/100 the starting dose the doctor recommends (depending on how scared I am of it). As I increase the dose from there, I can carefully monitor how different my body / mind feels and try not to label the feeling as “bad” or “good”. This is hard though because most meds really do make me feel different. But I try to focus on the benefits (if there are some) that it gives me rather than the side effects. Metoprolol for example works well for me, however slow digestion is just horrible. But I always try to focus on the benefits, which are of course reduction in MAV but also a reduction in anxiety (adreneline).

Anyways, I’m not quite a pro at trying medications, but I’m getting there, lol, and it gets easier over time I think.

2 Likes

That sounds like a logical approach. As someone who hasn’t been able to tolerate even the starting dose of 4 of the 5 meds i’ve tried perhaps starting small would help. Certain side effects don’t worry me so much as others. Anything gastrointestinal scares me, anything cardio related, and anything mental. My grandparents died from either gastro or cardio related illnesses and while i know side effects from meds won’t cause the actual illnesses they had, it’s still one of the reasons i feel anxious. I’m worried about trying beta blockers or calcium channel blockers in particular because of fear of cardio issues like fainting. It doesn’t help that gastro,cardio and mental side effects are commonly associated with most migraine meds. And there’s the idea that i want medication to make me feel better not swap one set of symptoms for another. I don’t want to feel ill for the rest of my life. I had great success with Flunarizine, got about 97% well which was wonderful, but it caused parkinsonism so i had to come off it. So even my positive experience with a medication had a problematic result.

1 Like

It’s important for you to read the information so that you are well informed and so you can make a decision based on what feels right for you. Someone once said, “ Knowledge is power.” For me, if it doesn’t feel right, If I am not at peace with it, I avoid it. I have to have peace with my decisions.

1 Like

I’m a total wreck about trying new meds (I’m allergic to common anti biotics).

I make sure when I start a new med that I take the very lowest dose for at least a few weeks and build up really slowly. It takes me longer to feel its beneficial effects but it means I actually do trial the med rather than give up.

I tell my partner I’m starting the med and make sure he is around that day

I think I get med anxiety straight after taking a new pill. I start to feel hot, dizzy and weird. I think I’m probably having a panic attack or get over stressed so I reason with myself that the weird instant symptoms can’t be the pill as they usually take 20 minutes plus to kick in.

I sit on the sofa or bed, stick a diverting programme on to watch and make sure I notice and control my breathing.

Good luck x You did really well to get on Flunarizine and stick with it.

1 Like